- Prescribing Advice for GPs - https://www.prescriber.org.uk -

Macular Oedema with Rosiglitazone

The manufacturers of rosiglitazone (Avandia® or Avandamet®) have written to healthcare providers to raise awareness of a safety concern regarding the risk of macular oedema.

There have been 28 reports of new onset or worsening macular oedema, all generated in North America, which were associated with use of rosiglitazone. Some of the information is limited and many of the patients were taking other antidiabetic medication or suffering from peripheral oedema. It is unclear if the link is causal at this stage.

Macular oedema is a common complication in diabetic patients with retinopathy, however clinicians should be vigilant for the signs of macular oedema in patients treated with glitazones. These signs include:

Action: Clinicians involved in the treatment of patients with diabetes need to be vigilant for signs of macular oedema. Patients presenting with any of the symptoms above should be referred for investigation by an ophthalmologist.